Alert archive / New York / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Burlington, VT

June 16, 2005Essex County, New York

NWS Burlington, VT issued this flash flood warning at Jun 16, 2005, 5:31 PM EDT for Essex County, New York. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2005, 5:31 PM EDT (21:31 UTC)
Expired
Jun 16, 2005, 11:30 PM EDT
In force
6 hr
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, NY

The radar

The Burlington radar (KCXX), 72 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:30 PM EDTFLASH FLOOD4 N Lewis, NYROUTE 9 NEAR POKE-O-MOONSHINE CLOSED DUE TO FLOODING.
Jun 16, 7:37 PM EDTFLASH FLOODLewis, NYDENTON ROAD CLOSED DUE TO FLOODING.
Jun 16, 8:15 PM EDTFLASH FLOODWillsboro, NYROUTE 22 FLOODED IN WILLSBORO.
Jun 16, 9:36 PM EDTFLASH FLOODElizabethtown, NYMEGSVILLE ROAD AND KINGDOM DAM ROAD CLOSED DUE TO FLOODING.
Jun 16, 9:36 PM EDTFLASH FLOODWillsboro, NYCARVER ROAD CLOSED DUE TO FLOODING.
Jun 16, 9:45 PM EDTFLASH FLOODKeeseville, NYARTHUR ROAD CLOSED WITH 6 INCHES OF WATER COVERING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 119 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 162132
FFWBTV
NYC031-170330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
531 PM EDT THU JUN 16 2005

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESSEX COUNTY IN NORTHERN NEW YORK

* UNTIL 1130 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CROWN
  POINT...WILMINGTON...WILLSBORO...WADHAMS...UPPER JAY...UNDERWOOD...
  RAY BROOK...PORT KENT...NORTH HUDSON...NEWCOMB...MORIAH...
  MINEVILLE...LEWIS...LAKE PLACID...KEENE VALLEY...KEENE...JAY AND
  ELIZABETHTOWN.

RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 4397 7426 4411 7427 4414 7409 4440 7414
      4443 7367 4453 7347 4454 7335 4445 7330
      4426 7332 4408 7344 4381 7340 4375 7406
      4378 7404 4382 7412 4382 7422 4392 7433

$$

SISSON
2 follow-up statements
000 
WGUS71 KBTV 162314
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
713 PM EDT THU JUN 16 2005

NYC031-170330-
ESSEX NY-
713 PM EDT THU JUN 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM EDT FOR ESSEX
COUNTY NEW YORK...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN ALONG A LINE EXTENDING FROM ELIZABETHTOWN TO
MINEVILLE TO UNDERWOOD TO NORTH HUDSON TO SCHROON LAKE...MOVING EAST 
AT 5 MPH.

ONE TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST FEW HOURS AND
ANOTHER INCH OR TWO OF RAIN CAN BE EXPECTED THROUGH 10 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BURLINGTON.

LAT...LON 4397 7426 4411 7427 4414 7409 4440 7414
      4443 7367 4453 7347 4454 7335 4445 7330
      4426 7332 4408 7344 4381 7340 4375 7406
      4378 7404 4382 7412 4382 7422 4392 7433

$$

SISSON
000 
WGUS71 KBTV 170133
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
932 PM EDT THU JUN 16 2005

NYC031-170330-
ESSEX NY-
932 PM EDT THU JUN 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM EDT FOR ESSEX
COUNTY NEW YORK...

AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MORE HEAVY RAIN MOVING ACROSS THE SOUTHERN HALF OF ESSEX COUNTY NEW 
YORK. LOCAL OFFICIALS HAVE REPORTED NUMEROUS ROAD CLOSINGS DUE TO 
FLOODING ACROSS THE COUNTY. THE HEAVY RAIN WAS LOCATED ALONG AND 
SOUTH OF A LINE EXTENDING FROM AROUND 10 MILES NORTH OF MINERVA TO 
NORTH HUDSON TO MORIAH TO CROWN POINT...MOVING NORTH AT AROUND 
15 MPH.

MORE HEAVY RAIN IS EXPECTED NEAR...
  MORIAH...UNDERWOOD AND MINEVILLE BY 935 PM EDT...
  ELIZABETHTOWN BY 1010 PM EDT...
  WADHAMS AND KEENE VALLEY BY 1015 PM EDT...
  LEWIS BY 1020 PM EDT...
  AND KEENE BY 1025 PM EDT.

RUNOFF FROM RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...ROADWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS IN ESSEX COUNTY NEW YORK ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD 
WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS 
RISING. A STATE OF EMERGENCY REMAINS IN EFFECT ACROSS ESSEX COUNTY 
NEW YORK.

LAT...LON 4397 7426 4411 7427 4414 7409 4440 7414
      4443 7367 4453 7347 4454 7335 4445 7330
      4426 7332 4408 7344 4381 7340 4375 7406
      4378 7404 4382 7412 4382 7422 4392 7433

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:54 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 16, 3:54 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
354 PM EDT THU JUN 16 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WEAK COLD FRONT...WHICH STARTED OUT ACROSS THE SAINT LAWRENCE VALLEY
THIS MORNING...HAS SLOWLY MOVED EAST AND IS NOW SITUATED FROM GRAND
ISLE COUNTY SOUTHWEST INTO THE WESTERN SECTIONS OF ESSEX COUNTY NEW
YORK.  WHILE THIS FEATURE IS ENHANCING A NARROW AXIS OF RAIN IN
ADVANCE OF IT...THIS FEATURE IS GRADUALLY BEING OVERSHADOWED BY
SYNOPTIC SCALE LIFT IN ADVANCE OF LARGE UPPER LOW OVER THE EASTERN
GREAT LAKES.  FLOW ALOFT IS VERY DIFFLUENT AND IS BACKING TO THE
SOUTH.  THIS WILL ALLOW PRECIPITATION TO INCREASE IN AREAL COVERAGE
AND MOVE FROM SOUTH TO NORTH LATER TONIGHT.  MOST FAVORABLE AREA FOR
STEADIER PRECIPITATION WILL BE ACROSS NORTHERN NEW YORK AND THE FAR
WESTERN PORTIONS OF VERMONT...MAINLY WEST OF THE GREEN MOUNTAINS.
RAIN WILL OVERSPREAD THE ENTIRE AREA TONIGHT AND PERSIST INTO FRIDAY
AS UPPER LOW MOVES RIGHT OVER THE AREA.  THERE MAY BE A BRIEF BREAK
DURING THE MID TO LATE MORNING HOURS...BUT SHOULD FILL BACK IN WITH
OCCASIONAL SHOWERS AS SUFFICIENT INSTABILITY DEVELOPS DURING THE
AFTERNOON HOURS.  SHOWERS WILL BE LIKELY FRIDAY EVENING...THEN
DECREASE IN AREAL COVERAGE AS ATMOSPHERE BEGINS TO STABILIZE. WITH
RAINFALL AMOUNTS OF A HALF INCH TO ONE AND A HALF INCHES
EXPECTED...AND LOCALIZED AMOUNTS AS HIGH AS TWO INCHES...AREAS THAT
HAVE BEEN HIT WITH ABUNDANT RAINFALL IN THE PAST WEEK WILL BE
SUSCEPTIBLE TO MORE FLOODING.  THUS WILL ISSUE A FLASH FLOOD WATCH
THROUGH FRIDAY AFTERNOON FOR ESSEX COUNTY NEW YORK AND ADDISON AND
RUTLAND COUNTIES OF VERMONT.  WITH ABUNDANT CLOUDS AND
PRECIPITATION...BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH
FRIDAY NIGHT WITH HIGH TEMPERATURES IN THE 50S TO AROUND 60 ON
FRIDAY.
&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
SFC LOW TO MOVE TO THE EAST OF THE FA ON SAT...THEN HI PRESS TO
START TO BUILD IN ACRS THE FA THRU SUN. UPR LOW TO AFFECT THE FA FOR
MUCH OF SAT THRU SUN. HIGH PRESS AND DRY WX TO AFFECT THE FA ON MON
THRU TUE. A CF LOOKS TO MOVE DOWN ACRS THE FA ON TUE NITE/WED...WITH
MORE WK HI PRESS (AND DRY WX) FOR NEXT THU.

H85 CAA TO TAKE PLACE ACRS THE FA ON SAT...THEN WAA TO START TO
DEVELOP ACRS THE FA THRU SUN. LOW-LVL MSTR TO AFFECT THE FA OVER THE
UPCOMING WEEKEND. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON SAT
AND SUN AFTERNOONS. SOME MID-LVL MSTR TO AFFECT THE FA ON SAT AND
INTO EARLY SAT NITE. PW VALUES ACRS THE FA LOOK TO BE 0.75-1 ON SAT
AND AROUND 0.75 ON SAT NITE AND SUN.

WILL HANG ONTO CHC/SCHC POPS FOR MUCH OF THE UPCOMING WEEKEND FOR
SOME POSSIBLE -SHRA THEN...AND SCHC POPS DURING THE EXPECTED CFROPA
TIME-FRAME FOR ANY TSRA THEN.

SFC WINDS TO BE RELATIVELY LT AND OUT OF A NORTHERLY DIRECTION OVER
THE WEEKEND. HAVE DEVIATED DOWNWARD (COOLER) THAN THE LATEST HPC
TEMP GUIDANCE ON SAT BASED ON EXPECTED CLDS/WX THEN. T1MAX TEMPS ARE
IN THE L60S ON SAT. HAVE DEVIATED UPWARD (WARMER) FROM THE LATEST
HPC TEMP GUIDANCE ACRS MUCH OF THE EXTENDED PERIOD.
&&

.AVIATION...
PRECIPITATION WILL OVERSPREAD THE AREA LATER TONIGHT AND CREATE
WIDESPREAD MVFR CONDITIONS WITH RESPECT TO CEILINGS AND
VISIBILITIES.  THERE WILL BE A PERIOD OF IFR CEILINGS AND
VISIBILITIES AFTER ABOUT 06Z AND LASTING UNTIL ABOUT 14Z...BEFORE
RETURNING BACK TO MVFR CONDITIONS THEREAFTER.  WIND SPEEDS WILL
GENERALLY BE LIGHT THROUGH THE PERIOD.
&&

.HYDROLOGY...
24-HR QPE (THRU 12Z TODAY) ACRS THE FA LOOKED BE GENERALLY AOB
0.5...WITH A MAX OF 1.5-3 ACRS SE ESSEX CTY NY AND SW ADDISON CTY
VT. SOME ADDITIONAL FLOODING WAS OBSERVED LATE YESTERDAY IN THESE
REGIONS.

PW VALUES LOOK TO BE 1-1.5 ACRS THE FA IN THE IMMEDIATE SHORT-TERM
PERIOD. LATEST NERFC 1HR FFG BASICALLY 1-1.5 ACRS ESSEX CTY NY AND
MUCH OF NRN VT. MAX EXPECTED QPF THRU AROUND 06Z SAT LOOKS TO BE BLW
1.9. WILL PLAN ON RAISING AN FFA FOR ESSEX CTY NY AND RUT/ADDISON
CTYS IN VT BASED ON EXPECTED LOCATION OF STEADIER...HEAVIER RAINFALL
THRU FRI.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH FOR VTZ009-011-018-019 THROUGH 5 PM FRIDAY.
NY...FLASH FLOOD WATCH FOR NYZ034-035 THROUGH 5 PM FRIDAY.

&&

SHORT TERM/AVIATION...EVENSON
LONG TERM/HYDROLOGY...MURRAY
Hazardous weather outlook, Jun 16, 6:03 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
603 AM EDT THU JUN 16 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-170958-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
603 AM EDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
VERY HEAVY RAINFALL AMOUNTS THROUGH TONIGHT. THE GREAT POTENTIAL FOR
MINOR FLOODING OF LOW LYING AREAS AND SEEING QUICK RISES ON LOCAL
STREAM AND RIVERS WILL BE ACROSS NORTHERN NEW YORK AND CENTRAL
VERMONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
BURLINGTON WITH UPDATED RAINFALL AMOUNTS AND ANY REPORTS OF FLOODING.

Nearby

Flash Flood Warnings in New York, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.